Florida, 2016

Damaging Wind in Florida, June 16, 2016

June 16, 2016 · NWS MOB · 1 event in 1 county or zone

Thunderstorms produced high winds which caused damage in Northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced high winds which caused damage in Northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 16, 11:55 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 11:55 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1255 PM CDT THU JUN 16 2016

.DISCUSSION...See updated information below.

&&

.UPDATE...Issued a heat advisory for this afternoon and Friday
afternoon. Heat Indices over uch of interior southeast MS and parts
of interior southwest AL are currently ranging from around 98-105
degrees across the advised area...and will approach 108 degrees this
afternoon...and are expected to be in the 108-110 degree range on
Friday afternoon. Heat Advsisory criteria for our counties is 108 to
112 degrees. This afternoon most locations will remain just shy of
this range...but still some 106 to 108 degree heat indices will
occur over the advised area...with slightly higher heat inices
expected on Friday. The Heat Advisory may be expanded east further
into Alabama on Friday with later fcst issuances as widespread heat
index values there will likely will be approaching or just above 108
degrees over a larger area tomorrow. Otherwise fcst for this afternoon
appears to be on track with no adjustments needed. 12/DS

&&

.AVIATION...
16/18Z issuance...VFR ceiling/vsby conditions expected for most
locations through tonight...but brief periods of localized MVFR or
lower possible in and hear scattered showers and thunderstorms this
afternoon and early evening. Light west to southwest sfc winds
expected through the period...but more variable with stronger gusts
near the scattered showers and storms. 12/DS

&&

.PREV DISCUSSION... /issued 721 AM CDT THU JUN 16 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...MVFR to IFR cigs and some localized LIFR cigs early
this morning will gradually become VFR later this morning. Scattered
SHRA/TSRA will develop today, some of which will be capable of gusty
and erratic and winds, and MVFR or lower conditions with heavy rain.

PREV DISCUSSION... /issued 447 AM CDT THU JUN 16 2016/

NEAR TERM /Now Through Thursday night/...An upper level ridge
of high pressure continues to amplify from Texas through the
Central/Northern Plains and Upper Midwest early this morning, while
troughing extends from the Great Lakes Region to the Eastern CONUS.
A northwest flow pattern aloft is in place from the Tennessee Valley
to a good portion of the Central Gulf Coast Region early this
morning. A shortwave impulse embedded in the northwest flow has
resulted in scattered to numerous showers and thunderstorms that
have developed and moved from north central AL toward the
southeastern portion of the state early this morning, though the
bulk of this activity has remained to the north and east of our
forecast area. Additional showers and thunderstorms have developed
along the northwest FL Panhandle coast as of 3:30 A.M. Very warm and
humid conditions are noted across the region early this morning,
with dewpoints ranging from the mid 70s to as high as 80-82 near the
beaches.

Little change in the overall pattern is expected through tonight as
the upper level ridge of high pressure continues to build from Texas
through the Plains/Upper Midwest, and an upper level trough over the
Great Lakes gradually moves southeastward toward the Mid-Atlantic
Region. Our forecast area will remain in a north to northwest flow
pattern aloft between these features through tonight. Embedded
shortwave impulses within the flow will move southward through our
forecast area today, and will provide sufficient lift to produce
scattered showers and thunderstorms around the region through the
afternoon. POPs have been kept in the 30-50 percent range.
Our checklist indicates a moderate potential for wet microbursts
with convection today given precipitable water values around 1.75"
and MLCAPE values as high as 2000-3000 J/KG. Therefore, a few strong
to marginally severe storms will be possible today, with strong to
locally damaging winds, small hail, frequent lightning and very
heavy rain. A few locations around the region have picked up
significant rainfall the past few days, so will have to closely
monitor for localized flooding, as storms will also be capable of
producing locally heavy rainfall. The other weather headline for
today will be more heat and humidity, which will lead to elevated
heat index readings around the region. Afternoon high temperatures
are forecast to range from the upper 80s to around 90 near the
beaches/coast to the lower to mid 90s inland. Surface dewpoints will
likely range in the lower 70s inland and in the mid to upper 70s
near the coast this afternoon, and these values should yield heat
indices in the 102-107 range across the area this afternoon, a
little below heat advisory criteria. Even so, caution should be
taken if outdoors for an extended period this afternoon.

The axis of higher moisture and lift with the shortwave trough
should push southward into southern portions of the area this
evening and offshore tonight. Isolated showers and storms will still
be possible inland, perhaps more scattered closer to the coast.
Convective activity should decrease late in the evening and
overnight and mainly become confined near the immediate coast and
offshore. Another warm and very humid night can be expected with
lows ranging in the mid 70s inland to around 80 near the coast and
beaches. /21

SHORT TERM /Friday Through Saturday night/...For friday 2 main
concerns will be heat indices climbing to the 105 to 109 range
possibly leading to a heat advisory for all areas generally along and
north of the I-10 corridor late fri morning through fri
afternoon...along with scattered afternoon thunderstorms some
possibly severe approaching from the north. The best coverage of
thunderstorms looks to be along and east of the I-65 corridor. With
surfaced based capes climbing to around 3000 j/kg...mid to upper
lapse rates above 7.0 c/km...a weakening frontal boundary pushing
southward over the forecast area mainly associated with a deepening
upper trof mostly over the eastern conus and western atlantic...the
threat for severe thunderstorm development will be elevated fri
afternoon and fri evening. A slight risk has been posted by SPC for
the central gulf coast region for fri. Damaging straight line
winds...frequent cloud to ground lightning and maybe some medium to
large hail will be the main concern with any severe thunderstorms
that may occur late fri and fri evening. High temps on fri will climb
to the mid to upper 90s for most inland areas and the lower to middle
90s along the coast followed by lows in the mid 70s for most areas
fri night or early sat morning.

For sat expect less coverage of thunderstorms during the day and
evening hours with the best coverage occurring over the lower half of
the forecast area sat and sat night. With increased warm advection
aloft from deep upper ridge building east across much of the lower
part of the country...lower dewpt values at the sfc and lower sfc
based instability the threat for severe weather will also be lower
compared to fri with maybe a few isolated strong thunderstorms
occurring mostly along the coast by late afternoon. Heat indices
will also be lower generally ranging from 97 to 101 degrees f. High
temps will be in the lower 90s for most inland areas and the upper
80s to near 90 along the immediate coast. Lows sat night will also
be a tad cooler than previous nights falling to around 70 for most
inland areas and the lower to middle 70s along the coast.

LONG TERM /Sunday Through Wednesday/...For sun through wed a much
drier pattern settles over the central gulf states with the bulk of
the heavier precip remaining offshore through the middle part of the
week. With a light onshore flow developing by afternoon each day we
could see a short lived late afternoon shower of thunderstorm forming
mostly along a developing seabreeze front each afternoon. Expect
more sun than clouds each day with near seasonal temps...highs in
the upper 80s to lower 90s...with lows in the upper 60s to lower 70s
inland and the lower to middle 70s near the immediate coast. 32/ee

MARINE...A surface ridge of high pressure over the northern Gulf of
Mexico will gradually shift southward through Friday night as a
frontal boundary approaches the Gulf Coast region from the north.
The gradient between these features will allow for moderate
southwesterly to westerly winds over the marine area through Friday.
Wind speeds could approach cautionary levels offshore again late
tonight and Friday night. The front will move offshore Saturday, and
will bring light to moderate offshore flow Saturday. A surface ridge
will become oriented from the Eastern Seaboard to the northern Gulf
late in the weekend, allowing for increased easterly flow Saturday
night through Monday. Wind speeds could approach advisory thresholds
over the offshore waters late Saturday night into Sunday. /21

&&

.MOB Watches/Warnings/Advisories...
AL...Heat Advisory until 7 PM CDT Friday for ALZ051-052.

FL...None.
MS...Heat Advisory until 7 PM CDT Friday for MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 16, 5:07 AM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
607 AM CDT THU JUN 16 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-171115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
607 AM CDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
AGAIN TODAY. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH STRONG TO LOCALLY DAMAGING DOWNBURST WINDS...SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY
RAINFALL POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP. LOCALIZED
FLOODING WILL ALSO BE POSSIBLE.

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN
HEAT INDICES IN THE 102 TO 107 DEGREE RANGE THIS AFTERNOON. EXERCISE
CAUTION IF OUTDOORS FOR AN EXTENDED PERIOD OF TIME.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA
AND THE NORTHWEST FLORIDA PANHANDLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AROUND
THE REGION AGAIN FRIDAY AND SATURDAY. A FEW STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE BOTH DAYS...WITH STRONG TO LOCALLY
DAMAGING DOWNBURST WINDS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY
RAINFALL POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP.

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE REGION FRIDAY...
WITH AFTERNOON HEAT INDICES BETWEEN 105 AND 110 POSSIBLE FRIDAY
AFTERNOON. A HEAT ADVISORY MAY BECOME NECESSARY.

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ALONG THE BEACHES OF
ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ630>635-650-655-670-675-171115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
607 AM CDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE OFFSHORE WATERS THROUGH
TONIGHT AS WESTERLY WINDS REMAIN ELEVATED.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MARINE AREA TODAY AND
TONIGHT. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
OVER 30 KNOTS...FREQUENT LIGHTNING STRIKES AND LOCALLY HIGHER WAVES
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MODERATE TO STRONG WESTERLY WINDS MAY BRING HAZARDOUS CONDITIONS FOR
SMALL CRAFT THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY. A FEW
OF THE STRONGER STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
WIND GUSTS OVER 30 KNOTS...FREQUENT LIGHTNING STRIKES AND LOCALLY
HIGHER WAVES AND HEAVY RAINFALL.

In the hours before

Special weather statement, Jun 16, 1:46 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
246 PM CDT THU JUN 16 2016

FLZ205-206-162030-
OKALOOSA INLAND FL-OKALOOSA COASTAL FL-
246 PM CDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
OKALOOSA COUNTY UNTIL 330 PM CDT...

AT 244 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED JUST EAST OF
CRESTVIEW...MOVING SOUTHEAST AT 20 MPH.

ANOTHER DEVELOPING STRONG STORM WAS LOCATED TO THE NORTH OF
CRESTVIEW...ALSO MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH EACH OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CRESTVIEW...NICEVILLE...VALPARAISO...BAKER AND LAUREL HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3046 8658 3100 8678 3098 8639 3052 8639
TIME...MOT...LOC 1944Z 324DEG 17KT 3078 8646

The radar

The Eglin Afb radar (KEVX), 56 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okaloosa

When
June 16, 2:45 PM CST to 2:47 PM CST
Where
Okaloosa County, Niceville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
30.530, -86.500

Winds estimated at 60 mph downed power lines in Niceville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643427.